Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A generalization of the Lefschetz fixed point theorem and detection of chaos


Author: Roman Srzednicki
Journal: Proc. Amer. Math. Soc. 128 (2000), 1231-1239
MSC (2000): Primary 55M20; Secondary 37B10, 37D45
DOI: https://doi.org/10.1090/S0002-9939-99-05467-2
Published electronically: October 18, 1999
MathSciNet review: 1691005
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of existence of fixed points of a continuous map $f:X\to X$ in (possibly) noninvariant subsets. A pair $(C,E)$ of subsets of $X$ induces a map $f^\dag:C/E\to C/E$ given by $f^\dag([x])=[f(x)]$ if $x,f(x)\in C\setminus E$ and $f^\dag([x])=[E]$ elsewhere. The following generalization of the Lefschetz fixed point theorem is proved: If $X$ is metrizable, $C$ and $E$ are compact ANRs, and $f^\dag$ is continuous, then $f$ has a fixed point in $\overline{C\setminus E}$ provided the Lefschetz number of $\widetilde H^\ast (f^\dag)$ is nonzero. Actually, we prove an extension of that theorem to the case of a composition of maps. We apply it to a result on the existence of an invariant set of a homeomorphism such that the dynamics restricted to that set is chaotic.


References [Enhancements On Off] (What's this?)

  • [Bo] C. Bowszyc, Fixed point theorems for the pairs of spaces, Bull. Acad. Polon. Sci., Sér. Math. Astronom. Phys. 16 (1968) 845-850. MR 39:7594
  • [CKM] M. C. Carbinatto, J. Kwapisz, K. Mischaikow, Horsheshoes and the Conley index spectrum, preprint.
  • [De] R. Devaney, Chaotic Dynamical Systems, Addison-Wesley, New York 1989.
  • [Gi] M. Gidea, The discrete Conley index for non-invariant sets and detection of chaos, Ph.D. thesis, SUNY at Bufffalo 1997.
  • [MM1] K. Mischaikow, M. Mrozek, Chaos in the Lorenz equations: A computer assisted proof, Bull. Amer. Math. Soc. 32 (1995), 66-72. MR 95e:58121
  • [MM2] K. Mischaikow, M. Mrozek, Isolating neighborhoods and chaos, Japan J. Indust. Appl. Math 12 (1995), 205-236. MR 96e:58104
  • [RS] J. Robbin, D. Salamon, Dynamical system, shape theory and the Conley index, Ergodic Theory Dynamical Systems $8^\ast$ (1988), 375-393. MR 89h:58094
  • [Sp] E. H. Spanier, Algebraic Topology, McGraw-Hill, New York 1966. MR 96a:55001
  • [Sr] R. Srzednicki, Generalized Lefschetz Theorem and a fixed point index formula, Topology Appl. 81 (1997), 207-224. MR 98i:55003
  • [Sz1] A. Szymczak, The Conley index for decompositions of isolated invariant sets, Fund. Math. 148 (1995), 71-90. MR 96m:58154
  • [Sz2] A. Szymczak, The Conley index and symbolic dynamics, Topology 35 (1996), 287-299. MR 97b:58054
  • [Z1] P. Zgliczy\'{n}ski, Fixed point index for iterations of maps, topological horseshoe and chaos, Topological Methods Nonlinear Anal. 8 (1996), 169-177.MR 98m:58106
  • [Z2] P. Zgliczy\'{n}ski, Computer assisted proofs of chaos in the Rössler equations and in the Hénon map, Nonlinearity 10 (1997), 243-252. MR 98g:58120

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 55M20, 37B10, 37D45

Retrieve articles in all journals with MSC (2000): 55M20, 37B10, 37D45


Additional Information

Roman Srzednicki
Affiliation: Institute of Mathematics, Jagiellonian University, ul. Reymonta 4, 30-059 Kraków, Poland
Email: srzednic@im.uj.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-99-05467-2
Keywords: Fixed point, Lefschetz number, periodic point, chaos, shift
Received by editor(s): October 6, 1997
Received by editor(s) in revised form: June 3, 1998
Published electronically: October 18, 1999
Additional Notes: The author was supported by KBN, Grant 2 P03A 040 10
Communicated by: Linda Keen
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society